| Model Number |
G13009 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
05/20/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported, during an unspecified procedure, a flexor raabe guiding sheath separated.Contralateral access was obtained in the left groin to treat a lesion in the right superficial femoral and anterior tibial arteries.Per the reporter, there was a ¿huge rock of calcium¿ in the common femoral artery.The user reportedly tried to exchange an unknown 4-french short access sheath for a 6-french cook sheath; however, the sheath could not advance past the calcium.The 6-french sheath was removed and the complaint device was advanced into the patient.The lesion was treated successfully with balloon angioplasty.As the complaint device was removed, with the dilator in place, the user struggled to pull the sheath from the patient.The user reportedly noticed that the distal end of the sheath was not moving as the proximal end was pulled out.Per the reporter, a large portion of the sheath remained in the patient.The patient was transported from the catheterization lab to the operating room for an open procedure to remove the device.Reportedly, the user was able to safely remove the piece of the sheath, and an endarterectomy was performed for plaque removal.The patient was hospitalized.
Additional Manufacturer Narrative
H3: device evaluation anticipated, but not yet begun.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Additional information: b5, d10.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received 10jun2025.The 6-french sheath was unable to cross a calcified lesion in the right iliac artery; however, the 5-french complaint device was able to cross the lesion.The bifurcation was not steep or calcified.Another manufacturer¿s stiff wire and cutting balloon were used through the sheath.Resistance was encountered as balloons were passed through the calcified area, as well as during insertion of balloons into the sheath.The sheath separated approximately mid-shaft.Reportedly, the user was ¿able to successfully fix a lesion in the vessel distal to the calcified lesion in the right iliac artery¿, successfully completing the procedure.
Additional Manufacturer Narrative
Summary of event: as reported, during an unspecified procedure, a flexor raabe guiding sheath separated.Contralateral access was obtained in the left groin to treat a lesion in the right superficial femoral and anterior tibial arteries.Per the reporter, there was a ¿huge rock of calcium¿ in the common femoral artery.The user reportedly tried to exchange an unknown 4-french short access sheath for a 6-french cook sheath; however, the sheath could not advance past the calcium.The 6-french sheath was removed and the complaint device was advanced into the patient.The lesion was treated successfully with balloon angioplasty.As the complaint device was removed, with the dilator in place, the user struggled to pull the sheath from the patient.The user reportedly noticed that the distal end of the sheath was not moving as the proximal end was pulled out.Per the reporter, a large portion of the sheath remained in the patient.The patient was transported from the catheterization lab to the operating room for an open procedure to remove the device.Reportedly, the user was able to safely remove the piece of the sheath, and an endarterectomy was performed for plaque removal.The patient was hospitalized.Additional information was received 10jun2025.The 6-french sheath was unable to cross a calcified lesion in the right iliac artery; however, the 5-french complaint device was able to cross the lesion.The bifurcation was not steep or calcified.Another manufacturer¿s stiff wire and cutting balloon were used through the sheath.Resistance was encountered as balloons were passed through the calcified area, as well as during insertion of balloons into the sheath.The sheath separated approximately mid-shaft.Reportedly, the user was ¿able to successfully fix a lesion in the vessel distal to the calcified lesion in the right iliac artery¿, successfully completing the procedure.Corrected information: d4 = udi.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook for investigation.The sheath was separated at approximately 31-centimeters from the hub.The shaft of the dilator was damaged, and the dilator hub was missing.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional complaints for this lot number.The product ifu states that if resistance is encountered during sheath advancement, ¿assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal¿.The ifu also states that reinsertion of the dilator prior to removal of the sheath ¿increases the strength of the sheath and lessens the risk of device separation¿ and suggests insertion of the dilator prior to removal if resistance is encountered or anticipated during withdrawal of the device.The ifu also cautions that all interventional or diagnostic instruments used with the sheath should move freely through the valve and sheath to avoid damage.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and procedural issues likely contributed to this event.A ¿huge rock of calcium¿ was reported in the common femoral artery, and a calcified lesion was noted in the right iliac artery.Resistance was encountered as balloons were inserted through the sheath and passed through the calcified area.Per the reporter, a wolverine cutting balloon was used through the sheath.Per the boston scientific website, the wolverine balloon has fixed, microsurgical atherotomes (blades) on the balloon surface (www.Bostonscientific.Com, 2025).It is possible that the blades damaged the inner lumen of the sheath as the balloon was passed through the sheath, specifically through the calcified area.Although the dilator was in place, the user reportedly struggled to pull the sheath from the patient during removal, at which point the sheath separated.The risk analysis for this failure mode was reviewed, and no additional escalation was required.The appropriate personnel have been notified, and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.